T4 and T3

Id like some advice if I could have here. I just did not get on with T4 and managed to swap to T3 only which has given me much improvement. I have been taking this for about 2 years now but feel the affect is not so great. I wonder if I am ready to start adding a little T4 now.

So, Im currently on 50mcg of T3 split into two each day. If I wanted to take some T4, what does everyone think would be a good split? I have lots of T4 left (Eltroxin) and would like to take part T4 and part T3.

Any suggestions welcome.

Susan

24 Replies

oldestnewest
  • Numberone1, Reduce T3 by 10mcg for every 25mcg T4 you add but bear in mind it takes 7/8 days for Levothyroxine to be absorbed so you might feel a tad undermedicated for a few days. It won't hurt to increase T4 every 2 weeks and may be easier to notice what feels good to you that way.

  • Thank you.

  • Without any doubt whatsoever, I would recommend seeing your doctor being adjusting meds yourself.

  • saloplass I would love to see my doctor about this but he refuses to have anything to do with T3...said he doesn't understand it. So therefore I have to try and deal with it myself under the help of Dr P. Not perfect but I feel great and have no qualms about any of it. I was very ill on just T4. Thank you for your advice though.

  • Hi, today is 30/04/15 and I have received my letter saying that T3 is now classed as a Red Drug as far as I am concerned even though this came into effect September last year. I was extremely ill before I was put on this drug and the same person at Somerset CCG got authorisation for me to go on this some yars ago through my GP as has now stopped me from getting it other than through a hospital, which because of my condition I am able to do. However I immediately got hold of the CCG and told them I would be attempting to take this further for other patients as well as myself. It would seem that it is felt that GPs do not have adequate knowledge of the effects of Liothyronine to accept responsibility for prescribing it. Makes you wonder though when a consultant has usually recommended this is the drug for the specific patient.

  • Hi , 

    todays date 14.4.16 we have just received letters from GP saying no more T3 on prescription from them. we need to get a prescription from a consultant. (Even though my daughter got funding to see (and still sees) professor Dayan at University  Hospital of Wales in Cardiff who tells our GP what to prescribe) we live in shepton Mallet SOMERSET

    How have you resolved your problem?any pointers appreciated as really worried.

    thanks

  • Im afraid I have to get my T3 privately so  not a problem with GP.

  • Hi Numberone1, please post back some time with a progress report. I intend to make the same sort of change to my thyroid meds, though I haven't got hold of the T4 yet. It would be interesting to compare notes.

    All the best. :)

  • Hi Hillwoman. Are you currently on T3 only also or are you doing the change over the other way ie T4 and adding a bit of T3.

  • sorry to read your comments above and that you haven't got T4 yet. I am sure you can go to your doctors and just get that as opposed to me being on T3 only. You shouldn't have any problems but it is about getting the dosage right isn't it.

  • Currently, I'm on T3 only, which I buy myself. I gave up T4 many years ago. I've recently received advice from a private doc to try adding in 25mcg T4, just to see if I feel any better.

  • You are exactly the same as me then. I buy my T3 myself and have to have private blood tests too to keep myself on track. I just thought adding a bit of T4 might help to erase any remaining symptoms because once the T3 leaves the system (ie when the amount leaves your system) until you take the next dose, you get some of the problems of hypothyroidism back straight away.

    I once tried to just go back on T4 and within 2 days the previous symptoms on T4 returned ie bone pain and foot pain ie they tingle and swell aswell as other joints. Isn't it a shame we cant emphasise to our GPs what happens without them doubting T3 use.

    Good luck. Keep in touch with what happens once you re introduce and I'll do the same if you want.

    Susan

  • Thanks, Susan. I agree, trying anything other than the standard treatment via a GP is pretty hopeless! I'll keep in touch.

  • Why do you not see an endocrinologist privately? This would sort the matter for you - depending upon your postcode of course!

  • In your situation I do not see the point of adding T4, which is the storage form not an active hormone. I would suggest increasing your T3 (active hormone) and see if that improves things.

  • Thank you Sandy. I thought that adding some storage hormone might help when the T3 goes out of the system ie between dosage. Im already on 50mcg of T3 and nervous about increasing.

  • Since you have had good results with T3 and not with T4 then it makes sense to continue with the T3. Combining the two can be complex and can be difficult to tell what is working or not working.

    People tend to be concerned about taking too much T3 and often are on too low a dose. It you take too much you will know - shaky hands, racing heart etc, and you can then decrease back to your previous dose.

  • I might suggest that you do all the research you can on large amounts of T3 and see if it could do you damage first.

  • The potential harm from the overuse of thyroid hormones has been grossly exaggerated by doctors. Despite this, people should exercise caution to avoid thyroid hormone overstimulation.

    The three main feared harmful effects from the overuse of thyroid hormones are bone thinning, heart problems, and acute adrenal crises. These would only be a fear through long term overuse.

    If occasionally a person increases the T3 dose too high the symptoms of overstimulation are obvious and cannot be missed - jitters, diarrhoea, palpitations, racing heart, tremors, anxiety, tearfulness amongst others.

    Someone truly overstimulated by T3 should decrease the daily dose. Skipping the next scheduled dose of T3 will stop the stimulation within 24 hours.

    T3 treatment was developed by Dr John Lowe in the USA, who took T3 himself, taking 150mcg once a day from about the age of 20 till he died around 66 (he was in perfect health and it was an accidental death).

  • Sorry, only just seen this. I started adding T4 and within a few days I had all the same issues I had with T4 before. My feet started tingling and swelling and my joint pain got worst again.

    I obviously stopped at that point.

  • thank you. I am aware of all this and of Dr John Lowe's untimely death. I never have overstimulation effects but are aware of them and would know to stop taking or atleast the next dose. I am almost too scared to increase anymore even though I probably should. I take 50mcg of T3 and previously was on 200mcg of T4 so know thats probably about the right conversion. Thank you though. I obviously know more than my doctor but in a fix now with shortage of T3 and wondering if I should add a bit of T4 just to see what happens now it is totally out of my system.

    Thank you again

    Susan

  • I have a friend in the States - a medic - not a doctor - who was on T3. She tells me that the USA are using T3 with caution - I still have no doubts whatsoever that one should not self medicate with this drug. Of course my opinions are my personal opinions are you an endocrinologist Sandy? Or work for research into this area.

  • Hi

    If you didn't get on with T4 then either you couldn't convert or the cheapo crap just doesn't work for you, why would you want to start taking it again?

    Add some more T3.. or is your doctor not willing to give you more?

  • Hi. Only just seen this. I can increase the T3 as I have to get it myself. My GP won't have anything to do with it but saw Dr P who told me how to monitor and where to get it etc. I suppose Im just nervous of adding more to the 50 mcg.

You may also like...